Alert archive / South Carolina / Small Craft Advisories in 2017
Small Craft Advisory 34, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Aug 7, 2017, 3:28 AM EDT. It took effect at Aug 8, 2017, 12:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2017, 3:28 AM EDT (07:28 UTC)
- In effect from
- Aug 8, 2017, 12:00 AM EDT
- Expired
- Aug 8, 2017, 10:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
364 WHUS72 KILM 070728 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 328 AM EDT MON AUG 7 2017 AMZ250-252-072000- /O.NEW.KILM.SC.Y.0034.170808T0400Z-170808T1400Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 328 AM EDT MON AUG 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY. * WINDS...SOUTHWEST 15 TO 25 KT. * SEAS...4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 17
4 follow-up statements
610 WHUS72 KILM 071717 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 117 PM EDT MON AUG 7 2017 ...SW WINDS TO BRING ROUGH SEAS TONIGHT INTO TUESDAY... AMZ250-252-080400- /O.CON.KILM.SC.Y.0034.170808T0400Z-170808T1400Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 117 PM EDT MON AUG 7 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY... * WINDS...SOUTHWEST 15 TO 25 KT. * SEAS...4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 8
605 WHUS72 KILM 080401 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 1201 AM EDT TUE AUG 8 2017 AMZ250-252-081215- /O.CON.KILM.SC.Y.0034.000000T0000Z-170808T1400Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 1201 AM EDT TUE AUG 8 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WINDS...SOUTHWEST 10 TO 20 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 17
284 WHUS72 KILM 080733 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 333 AM EDT TUE AUG 8 2017 AMZ250-252-081400- /O.CON.KILM.SC.Y.0034.000000T0000Z-170808T1400Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 333 AM EDT TUE AUG 8 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WINDS...SOUTHWEST 15 TO 25 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 17
008 WHUS72 KILM 081349 MWWILM URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 949 AM EDT TUE AUG 8 2017 AMZ250-252-081500- /O.EXP.KILM.SC.Y.0034.000000T0000Z-170808T1400Z/ COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 949 AM EDT TUE AUG 8 2017 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... WINDS AND SEAS HAVE DROPPED BACK BELOW CRITERIA, SO THE ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME AT 10 AM EDT. $$ REK
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Aug 7, 3:25 AM EDT, 3 minutes earlier.
Area forecast discussion, Aug 7, 3:25 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
325 AM EDT Mon Aug 7 2017
.SYNOPSIS...
Showers and thunderstorms will increase today through Tuesday
ahead of a front, which will stall across South Carolina and
Georgia. The front will linger through Friday. Significant rain
amounts are possible. The front should dissipate early Saturday
as the Bermuda High expands westward.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Warm front lying across central NC will
continue to retreat northward in response to a shortwave trough
digging into the TN VLY. Through today, a low pressure system will
develop along this boundary and lift NE towards New England while
intensifying, driving a cold front into the Carolinas tonight.
Broad, seemingly ever-persistent mid-level trough across the eastern
half of the CONUS is maintaining a ridge axis west of the SE states.
This is allowing deep SW flow to spread across the area while subtle
disturbances in the broad cyclonic flow create showers and tstms.
One of these disturbances is moving across SC this morning and is
responsible for the area of convection lifting through the Pee Dee.
This will continue to lift north while weakening, but the i-95
corridor and points west may see some showers through daybreak.
Thereafter, concern shifts towards the approach of the
aforementioned cold front and its associated increasing tstm
potential. As the mid-level trough amplifies, a strong vorticity
lobe is progged to lift NE across AL/GA and into the Carolinas. This
is the feature that will eventually drive the cold front into the
local area. However, the boundary and the strung-out vorticity will
become aligned parallel to the mid-level flow for much of this
evening and tonight, causing very slow eastward translation of these
features. While this means that most of the tstm potential will hold
off until tonight, increasing moisture noted by a surge of dewpoints
into the mid 70s and PWATs rising to 2 inches will allow scattered
aftn showers and tstms to pop up across the area. These are not
expected to be widespread or strong, but that may change tonight as
the front edges closer. SPC has placed the far NW zones into a MRGL
risk for severe for tonight noting 0-6 km shear increasing to 25-30
kts, sufficient for multi-cell clusters and isolated wind damage
despite moderate westerlies and MLCape 500-900 J/kg. The severe
threat looks minimal locally tonight, but a wet downburst will be
possible in the increasingly saturated column. With the front moving
only very slowly eastward, much of the CWA will be overspread with
showers and tstms overnight and into Tuesday. As storms track NE
along the eastward moving front, training is possible, and periods
of torrential rainfall are also expected late.
Despite little convection expected until after dark, highs today
will be somewhat limited by what should be extensive mid/high level
cloudiness and increasing CU. Highs will range from around 91 in the
warmest spots well inland, to the mid 80s along the immediate
coast, thanks primarily to strong WAA on SW winds gusting over 20
mph this aftn/eve. Mins will feature a much greater departure from
climo thanks to warm SW flow and clouds, dropping only into the 73-
76 degree range. This is slightly below most guidance to account for
some rain cooling effects overnight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Ingredients should be coming together
for a heavy rainfall threat on Tuesday. Precipitable water
values of 2.2 to 2.4 inches (no dry air layers) and
unidirectional 0-6 km bulk shear around 30 knots will favor
loosely organized storm cells with a tendency to backbuild on
their upwind sides. Freezing levels approaching 15,000 feet
will allow a deep warm cloud layer to develop where efficient
coalescence processes will dominate. Modest CAPE of 500-1000
J/kg will also help to concentrate precipitation generation
lower down in the troposphere. Daytime rainfall amounts should
average 0.75 to 1.00 inch with localized 3+ inch totals
expected. WPC has us in a marginal risk (slight risk for Cape
Fear) of excessive rainfall on Tuesday.
Although there will be some diurnal signal present, convective
activity Tuesday should concentrate along a series of upper
level disturbances moving across the area. A 300 mb jet streak
will become favorably oriented from the Delmarva Peninsula to
coastal New England Tuesday evening which could help maintain
organized convection over us after dark. Activity should tend
to decrease, particularly north of Florence, Whiteville and
Burgaw overnight as drier air advects overhead.
Surface low pressure moving off the New England coastline
Tuesday will push a cold front into our area Tuesday night. With
the exception of the 00Z NAM, most models push the front all
the way through our area and perhaps as far south as Savannah,
GA by Wednesday morning. The 850 mb front will lag well behind
the surface feature, so don't expect dry weather to build in by
any stretch. Forecast PoPs Wednesday still range from 60 percent
along the coast to 40 percent across Bennettsville and
Lumberton.
Diurnal ranges will be narrowed by all the clouds and rainfall.
We're expecting highs to only reach 81-85 both days with lows
around 70 inland and lower 70s at the beaches.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Extended period of unsettled weather on
tap with a slowly weakening front stalled in the area for much
of the period. Flow aloft is slightly amplified with subtle 5h
trough over the east. The flow aloft is enough to ensure a
steady supply of tropical moisture but not sharp enough to have
a connection with features farther north that would help shift
everything east. Showers and thunderstorms will be a staple of
the period with slightly better chances during the day. Although
daytime temperatures will run a little below climo diurnal
heating will increase daytime convection. Activity continues
overnight but with coverage decreasing. The only caveat to that
will be timing of shortwaves within the mid level flow,
something which is impossible to do several days out. Late in
the period the front dissipates and Bermuda High expands west.
Piedmont trough and sea breeze will become the focus of diurnal
convection with coverage being a little less Sun.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 06Z...Front has lifted north of all the terminals leaving
light winds with a predominant southerly direction. The environment
remains moist, so isolated showers are possible through daybreak,
most likely at FLO/LBT, but no restrictions due to vsby anticipated
either from rain or from fog, as cloud cover should prevent any fog
overnight. Cloud cover is extensive, mostly at or above 10 kft,
however patches of MVFR do exist and may create cigs near the coast
during the next few hours. Towards daybreak, confidence is lower as
some guidance suggests the surface layer saturating into an IFR
stratus cig. This seems unlikely in a WAA regime, and have added
just SCT IFR inland where more rainfall occurred today.
Winds will increase quickly after daybreak with gusts of 20-25 kts
from the S/SW likely at all terminals during the aftn and evening
before easing late. This is in response to a pinching gradient ahead
of an approaching cold front, which is also responsible for what
will be mid-level cigs through the day. A few sct showers/tstms are
possible during the aftn and have added VCSH at the coast, VCTS
inland, but the best chance for convection will be very late in the
period at FLO/LBT as the front edges into the area. Some IFR is
possible Monday night in convection, but may become more widespread
just beyond this valid period as showers and tstms become more
widespread.
Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms. Areas of early morning MVFR/IFR stratus and/or
fog will be possible Wednesday and Thursday mornings.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...Cold front approaching slowly from the NW will
tighten the gradient across the waters, and SW winds will steadily
increase today. Current winds of 10-15 kts will rise to 15-20 kts
this aftn, and then further to 20-25 kts, especially across NC water
tonight, all while maintaining a SW direction. These stronger winds
will drive seas up to 4-5 ft in AMZ254/AMZ256 tonight, and to 4-6 ft
AMZ250/AMZ252, with a 5 sec SW wind wave increasingly masking the 9
sec SE swell. With conditions deteriorating tonight, an SCA has been
raised beginning at midnight for NC waters, and a SCEC for SC
waters, and that is in effect until 10am Tuesday.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Low pressure moving off the New England
coast Tuesday morning will push a cold front southward into
North Carolina. After stalling well north of Cape Fear during
the day Tuesday, the front should drop south Tuesday night all
the way to Savannah, GA by Wednesday morning. Southwesterly
winds ahead of the front Tuesday will turn northeasterly behind
the front for Wednesday, but should remain below thresholds for
headlines or advisories in the forecast.
The bigger problem for mariners will be widespread showers and
thunderstorms Tuesday. Shower activity should thin out some on
Wednesday, particularly north of Myrtle Beach, but at least some
wet weather should still be planned for.
LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Waters will remain between a front
stalled to the west and Bermuda High to the east. Gradient will
be on the weak side with southwest flow peaking around 10 kt
each afternoon and evening. Seas will run 2 to 3 ft through the
period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 10 AM EDT
Tuesday for AMZ250-252.
&&
SYNOPSIS...TRA
NEAR TERM...JDW
SHORT TERM...TRA
LONG TERM...III
AVIATION...JDWHazardous weather outlook, Aug 6, 4:20 PM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 420 PM EDT Sun Aug 6 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-072030- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 420 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-072030- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 420 PM EDT Sun Aug 6 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-072030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 420 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small Craft Advisory possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 04
In the hours before
Local storm report, Aug 6, 10:13 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1013 PM EDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG PAMPLICO 34.00N 79.57W
08/06/2017 FLORENCE SC 911 CALL CENTER
REPORT OF TREES DOWN ON NORTH WALNUT STREET IN DOWNTOWN
PAMPLICO.
&&
EVENT NUMBER ILM1700156
LACORTEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:23 PM EDT | Special Weather Statement | ILM | Marion | 52 min |
| Aug 6, 8:30 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 15 min |
| Aug 7, 2:23 PM EDT | Special Weather Statement | ILM | Horry | 37 min |
| Aug 7, 2:42 PM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 7, 3:48 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 42 min |
| Aug 7, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 38 min |
| Aug 7, 5:28 PM EDT | Special Weather Statement | ILM | Marlboro | 47 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Marlboro | 51 min |
| Aug 7, 7:21 PM EDT | Special Weather Statement | ILM | Dillon | 39 min |
| Aug 7, 1:36 PM EDT | Special Weather Statement | ILM | Columbus | 39 min |
| Aug 7, 2:17 PM EDT | Special Weather Statement | ILM | Pender | 58 min |
| Aug 7, 4:57 PM EDT | Special Weather Statement | ILM | Columbus | 48 min |
Nearby
Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.